Objective: Lithium is a principal drug used in the treatment of bipolar disorder (BPD). Due to its narrow therapeutic index, serum levels need to be monitored regularly. In elderly patients with renal dysfunction lithium toxicity can develop paradoxically within the therapeutic range. This can lead to erroneous diagnosis and delayed treatment resulting in irreversible neurological sequelae as is described in our case.
Case Presentation: A 65-year-old hypertensive female, with a 7-year history of BPD presented with decreased oral intake since 5-7 days, followed by altered sensorium. Neurological examination revealed coarse tremors in bilateral upper and lower limbs with spasticity, hyperreflexia, bilateral knee clonus. Twenty-five days earlier, she was prescribed Lithium carbonate. On evaluation she was found to have chronic kidney disease. Serum lithium levels came out to be 1.18 mg/dL (borderline high). After ruling out other differentials, a diagnosis of lithium toxicity was considered and she underwent two sessions of hemodialysis (HD) leading to significant improvement in sensorium; however, the patient had persistent dysarthria, difficulty in walking and proximal myopathy predominantly in the lower limbs. Nerve conduction studies confirmed the presence of axonal neuropathy. These findings of peripheral neuropathy (both sensory and motor) were suggestive of SILENT (syndrome of irreversible lithium-effectuated neurotoxicity).
Conclusion: Unintended lithium toxicity can occur even at therapeutic levels especially in the elderlies owing to its narrow therapeutic window, complex pharmacokinetics and numerous drug interactions. Lithium can result in irreversible neurotoxicity including SILENT; therefore, a high level of suspicion is required to prevent such permanent disability.